anti-depressants and infertility
In 2011, the CDC reported that at least 11% of Americans are on antidepressant medications, of which SSRIs (selective serotonin reuptake inhibitors) are the most common type. SSRIs are famous for having sexual side effects such as decreased desire, erectile dysfunction, delayed ejaculation, and inability to achieve orgasm. Not as frequently talked about, however, is the negative effect that SSRIs have on sperm quantity and quality.
In the last 20 years, SSRIs have become the first choice of treatment for depression as well as anxiety, panic, and OCD. And they are prescribed not only by psychiatrists, but also by Family Medicine Practitioners, Internists, Cardiologists, Gynecologists, and Neurologists. Although transient GI side effects such as nausea and soft stools are very common, as are the longer term side effects of insomnia, fatigue, and constipation, the benefits of treatment usually outweigh the risk of these side effects.
In many cases, these medications are extremely necessary and I am certainly not recommending that people stop taking their medications. Nor am I recommending that a person go without proper treatment that they may need simply because of side effects. What I am recommending is that people understand the effects of medications so that they can plan around it. Such is the case for men taking SSRIs who might be planning on conceiving with their partner.
It has been shown that SSRIs can significantly lower levels of testosterone and estrogen after just 5 weeks of taking the medications. Other studies have demonstrated a decrease in sperm motility and viability during treatment with SSRIs that started to improve within a few weeks of stopping the medication. But a new study recently demonstrated actual changes in a man's sperm after being treated with an SSRI after 3 months. Specifically, researchers found that concentration (amount), motility (ability to move properly), and morphology (normal shape) all fell more than 50% at the end of the three month period, and these effects were seen in 100% of the men treated. This is considered a significant decrease that could place some men into the 'infertile' range.
Although small changes appeared after the first month of treatment, it wasn't until after the third month that the numbers really started to drop. Researchers note that this would be a logical finding since sperm production takes about 64 days, therefore sperm changes would be most evident after the two and a half month mark. What is worrisome to me is that in questioning other colleagues of mine, it does not seem that these side effects are common knowledge, yet these medications are continued to be prescribed in increasing quantities. Now SSRIs are also being used to help some men overcome premature ejaculation with good results. As the use of these medications continues to increase, a serious discussion about side effects needs to take place, especially in men planning on starting a family so that they can plan accordingly if they should have any difficulty conceiving.